Arizona, 2005

Damaging Wind in Arizona, July 21, 2005

July 21, 2005 · NWS PSR · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 21, 3:55 PM MST, 5 hours 49 minutes earlier.

Area forecast discussion, Jul 21, 3:55 PM MST, 5 hours 49 minutes before
AZZ020>028-CAZ030>033-220600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
355 PM MST THU JUL 21 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL INCREASE TONIGHT THROUGH
THE WEEKEND AS TROPICAL MOISTURE FROM THE SOUTHEAST INCREASES.
STRONG GUSTY WINDS ARE EXPECTED WITH SOME STORMS ALONG WITH DESERT
DUST STORMS. THE POSSIBILITY OF HEAVY RAIN WILL INCREASE ESPECIALLY
FRIDAY NIGHT AND THIS WEEKEND AS ABUNDANT TROPICAL MOISTURE
ASSOCIATED WITH THE REMAINS OF FORMER HURRICANE EMILY MOVES INTO
ARIZONA AND SOUTHERN CALIFORNIA. LOWER TEMPERATURES AND HIGHER
HUMIDITY ARE ALSO ANTICIPATED.

&&

.DISCUSSION...
A DUST STORM WITH NEAR ZERO VISIBILITY WAS MOVING NORTHWEST FROM
NORTHWEST OF TUCSON INTO PINAL COUNTY INCLUDING THE CASA GRANDE AND
FLORENCE AREAS MID TO LATE THIS AFTERNOON...AND HEADED TOWARD THE
GREATER PHOENIX AREA. THUS...HAVE ADDED BLOWING DESERT DUST TO THE
FORECAST.

TROPICAL MOISTURE FROM THE SOUTHEAST IS INCREASING AND HAVE BOOSTED
THE PROBABILITY OF SHOWERS AND THUNDERSTORMS UP AT LEAST FOR
SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA THIS
EVENING. SOME OF THE STORMS ARE EXPECTED TO PRODUCE STRONG GUSTY
POSSIBLY DAMAGING WINDS WHICH MAY BE THE CASE AGAIN FRIDAY AFTERNOON
AND EVENING.

EXPECT AN OVERALL INCREASE IN AREAL COVERAGE AND INTENSITY OF RAIN
WITH SHOWERS AND THUNDERSTORMS OVER THE ENTIRE AREA THROUGH THE
WEEKEND AS ABUNDANT TROPICAL MOISTURE ASSOCIATED WITH THE REMAINS OF
FORMER HURRICANE EMILY MOVE INTO OUR AREA.

WILL HAVE TO WATCH FOR FLASH FLOODING PARTICULARLY IN AREAS BURNED
BY RELATIVELY RECENT FIRES...AND ESPECIALLY THIS WEEKEND.

WITH THE INCREASE IN TROPICAL MOISTURE...TEMPERATURES WILL BECOME
LOWER WITH HIGHER HUMIDITY BY SATURDAY.

&&

.AVIATION...
DISCUSSION FOR 00Z TAFS. EXPECT ISOLATED TO SCATTERED THUNDERSTORMS
EAST AND SOUTHEAST OF THE PHOENIX AREA TO INCREASE AND PUSH WEST AND
NORTHWESTWARD WITH DUST STORM AND NEAR ZERO VISIBILITY AS STRONG
GUSTY WINDS MOVE OUT AHEAD OF THE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING. THUNDERSTORMS WITH LOCALLY HEAVY RAIN MAY ALSO
CAUSE OBSTRUCTIONS TO VISIBILITY. THE CHANCE OF A THUNDERSTORM OVER
KPHX/KIWA IS ABOUT 40 PERCENT WITH BLOWING DUST AND SHARPLY REDUCED
VISIBILITY MORE LIKELY. THUNDERSTORM CHANCES AT KYUM...KBLH...AND
KIPL WILL BE ABOUT 10 TO 20 PERCENT.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

ELLIS

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX
Hazardous weather outlook, Jul 21, 6:13 AM MST, 15 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
613 AM MST THU JUL 21 2005

AZZ021>023-026>028-220201-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
613 AM MST THU JUL 21 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARICOPA COUNTY
INCLUDING THE GREATER PHOENIX AREA AND NORTHWEST AND NORTH
CENTRAL PINAL COUNTY...

.DAY ONE...TODAY

THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND THIS
EVENING. GUSTY WINDS AND LOW VISIBILITIES IN BLOWING DUST CAN BE
ASSOCIATED WITH THESE STORMS. LOCALLY HEAVY RAINFALL POSSIBLE
WITH SOME THUNDERSTORMS THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS AN INCREASING PROBABILITY OF SHOWERS AND THUNDERSTORMS WITH
AREAS OF STRONG GUSTY WINDS AND BLOWING DUST...AND POSSIBLE LOCALLY
HEAVY RAIN FRIDAY...SATURDAY AND SUNDAY. THEN A CHANCE OF MAINLY
AFTERNOON AND EVENING THUNDERSTORMS MONDAY...TUESDAY AND WEDNESDAY.

AZZ020-025-CAZ030>033-220201-
IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK/JTNP/-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-YUMA/MARTINEZ LAKE AND VICINITY-
613 AM MST (613 AM PDT) THU JUL 21 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER COLORADO
RIVER VALLEY INCLUDING YUMA AND MARTINEZ LAKE AREA AND SOUTHEAST
CALIFORNIA INCLUDING JOSHUA TREE NATIONAL PARK.

.DAY ONE...TODAY

THERE IS A SLIGHT CHANCE OF EVENING THUNDERSTORMS WITH GUSTY
WINDS AND AREAS OF BLOWING DUST. LOCALLY HEAVY RAINFALL POSSIBLE
WITH SOME THUNDERSTORMS.

.DAY TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS AN INCREASING PROBABILITY OF SHOWERS AND THUNDERSTORMS WITH
AREAS OF STRONG GUSTY WINDS AND BLOWING DUST...AND POSSIBLE LOCALLY
HEAVY RAIN FRIDAY...SATURDAY AND SUNDAY. THEN A SLIGHT CHANCE OF
MAINLY AFTERNOON AND EVENING THUNDERSTORMS MONDAY...TUESDAY AND
WEDNESDAY.

AZZ024-220201-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
613 AM MST THU JUL 21 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY AND
THE TONTO NATIONAL FOREST FOOTHILLS.

.DAY ONE...TODAY

THERE IS A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS WITH
GUSTY WINDS. LOCALLY HEAVY RAINFALL POSSIBLE WITH SOME
THUNDERSTORMS.

.DAY TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS AN INCREASING PROBABILITY OF SHOWERS AND THUNDERSTORMS WITH
AREAS OF STRONG GUSTY WINDS...AND POSSIBLE LOCALLY HEAVY RAIN
FRIDAY...SATURDAY AND SUNDAY. THEN A CHANCE OF MAINLY AFTERNOON AND
EVENING THUNDERSTORMS MONDAY...TUESDAY AND WEDNESDAY.

DKS

In the hours before

Special weather statement, Jul 21, 3:56 PM MST, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
356 PM MST THU JUL 21 2005

AZZ022-023-027-028-220300-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHWEST MARICOPA COUNTY-
356 PM MST THU JUL 21 2005

...POSSIBLE STRONG THUNDERSTORMS WITH HIGH WIND GUSTS AND HEAVY
RAIN IN MARICOPA AND PINAL COUNTY THIS EVENING...

THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY
OVER PORTIONS OF PINAL AND MARICOPA COUNTIES THIS EVENING. THIS
INCLUDES THE GREATER PHOENIX AREA...GILA BEND...BUCKEYE...
CASA GRANDE...AND OTHER SURROUNDING AREAS.

THUNDERSTORMS WILL LIKELY PRODUCE WIND GUSTS TO 50 MPH...ALONG
WITH EXTREMELY HEAVY RAINFALL.

RESIDENTS AND MOTORISTS IN MARICOPA AND PINAL COUNTIES SHOULD
LISTEN TO THE LATEST FORECASTS IN THE EVENT WEATHER WATCHES...
WARNINGS...OR ADVISORIES ARE NEEDED.

WEATHER INFORMATION IS AVAILABLE ON WEATHER RADIO ON THE PUBLIC
SERVICE BAND. MORE DETAILED WEATHER INFORMATION IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX

AZZ020-021-025-026-220300-
LOWER COLORADO RIVER VALLEY AZ-SOUTHWEST DESERTS-
WEST CENTRAL DESERTS-YUMA/MARTINEZ LAKE AND VICINITY-
356 PM MST THU JUL 21 2005

...POSSIBLE STRONG THUNDERSTORMS WITH HIGH WIND GUSTS AND HEAVY RAIN
IN LA PAZ AND YUMA COUNTIES LATER THIS EVENING...

THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY
OVER PORTIONS LA PAZ AND YUMA COUNTIES LATER THIS EVENING OR EARLY
TONIGHT. THIS INCLUDES THE CITIES AND TOWNS OF YUMA...DATELAND...
QUARTZSITE...EHRENBERG...BOUSE...PARKER...AND SURROUNDING AREAS.

THUNDERSTORMS WILL LIKELY PRODUCE WIND GUSTS TO 50 MPH...ALONG
WITH VERY HEAVY RAINFALL.

RESIDENTS AND MOTORISTS IN LA PAZ AND YUMA COUNTIES LISTEN TO
THE LATEST FORECASTS THIS EVENING IN THE EVENT WEATHER WATCHES...
WARNINGS...OR ADVISORIES ARE NEEDED.

WEATHER INFORMATION IS AVAILABLE ON WEATHER RADIO ON THE PUBLIC
SERVICE BAND. MORE DETAILED WEATHER INFORMATION IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX

HV

The radar

The Phoenix radar (KIWA), 30 km away, was scanning. The volume nearest the first event began at 04:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
July 21, 9:44 PM MST
Where
Maricopa County, Scottsdale
Measured
53 kt (61 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
33.483, -111.900

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463256.